Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 2, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 30, 2017, 3:02 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 1, 2017, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2017, 3:02 PM EDT (19:02 UTC)
- In effect from
- May 1, 2017, 7:00 AM EDT
- Expired
- May 1, 2017, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
067 WHUS42 KILM 301902 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 302 PM EDT SUN APR 30 2017 NCZ106-108-110-SCZ054-056-010315- /O.NEW.KILM.BH.S.0002.170501T1100Z-170502T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 302 PM EDT SUN APR 30 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. SOUTHWEST WINDS WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL BEACHES ON MONDAY. THE RIP CURRENT RISK WILL BE MODERATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 43
2 follow-up statements
062 WHUS42 KILM 302319 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 719 PM EDT SUN APR 30 2017 NCZ106-108-110-SCZ054-056-011100- /O.CON.KILM.BH.S.0002.170501T1100Z-170502T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 719 PM EDT SUN APR 30 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT MONDAY THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. SOUTHWEST WINDS WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL BEACHES ON MONDAY. THE RIP CURRENT RISK WILL BE MODERATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 43
697 WHUS42 KILM 010908 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 508 AM EDT MON MAY 1 2017 NCZ106-108-110-SCZ054-056-020000- /O.CON.KILM.BH.S.0002.170501T1100Z-170502T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 508 AM EDT MON MAY 1 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT FOR A STRONG LONGSHORE CURRENT...WHICH IS IN EFFECT THROUGH THIS EVENING. GUSTY SOUTH TO SOUTHWEST WINDS WILL PRODUCE A STRONG LONGSHORE CURRENT FOR ALL BEACHES TODAY. THE RIP CURRENT RISK WILL BE MODERATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 17
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 30, 2:56 PM EDT, 6 minutes earlier.
Area forecast discussion, Apr 30, 2:56 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
256 PM EDT Sun Apr 30 2017
.SYNOPSIS...
High pressure will extend across the area from offshore through
early Monday with warm and humid conditions continuing. A cold
front will bring a likelihood of showers and thunderstorms late
Monday into early Tuesday. High pressure will follow for the
mid-week period. A Low pressure system will impact the region
Thursday into Friday and may bring widespread showers and
thunderstorms and heavy rain.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...Water vapor imagery this aftn is impressive
with a deep cyclone spinning across OK/KS and its moisture tap
spawning impressive convection across the Gulf Coast ahead of a
surface cold front. Locally, a weak mid-level impulse is moving
across SC with very dry and large high pressure spinning just
offshore.
The offshore high pressure and aforementioned approaching cold front
are driving increasing moist southerly flow today, and dewpoint
values remain a degree or two either side of 70. Despite the very
high dewpoint temperatures, moisture is confined to the lowest 4 kft
or so of the column, with forecast profiles exhibiting extremely dry
air above 850mb. This is allowing for the widespread CU from earlier
this morning, which is now eroding slowly as mixing taps into the
drier air aloft. A few isolated showers have developed within the CU
today, but have since faded as they entrained this dry air. The
exception to this has been well inland where weak PVA within the mid-
level vorticity max moving overhead a region of better PWAT as noted
on SPC Mesoanalysis to produce scattered showers. Have maintained
just SCHC POP for inland zones, highest west of i-95 through this
evening. This activity is expected to dissipate with loss of heating
after sunset, and with very dry air aloft convection will remain
just showers - no lightning expected.
Temps today in the mid 80s will cool only very slowly as southerly
winds increase in response to the tightening pressure gradient. Have
forecast mins above all available guidance, and lows will drop only
into the low 70s as the coast, upper 60s well inland. The moist low
levels and gusty winds overnight will create another environment
favorable for stratus as well.
On Monday, the cold front will approach quickly from the west, but
the lion's share of its impacts will hold off until Monday night
/beyond the near term./ However, the pinched gradient will drive
increasingly gusty southerly winds, especially during the aftn and
evening, with gusts over 30 mph likely across much of the area. POP
begins to ramp up in the evening as a line of showers and tstms
along the front advects eastward, and by Monday night the western
half of the CWA will likely be experiencing convection. SPC has
placed the area in a MRGL risk, but this appears to be mostly
focused for the overnight period. Very strong winds and shear
support storm organization with the convective line, and temps in
the low 80s will create at least marginal instability. With most of
the convection expected overnight, please refer to the short term
discussion below for more information on this severe risk
locally.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...A cold front will be on our western
doorstep at the start of the period and will move steadily east
through the CWA and offshore by about 12 UTC Tuesday morning.
We are advertising likely to in some cases categorical pops
which is higher than most numerical guidance. There are some
indications of the line becoming fractured which seems to be the
issue with the lower guidance values but still think most
places will measure but total QPF will be modest at best. Severe
threat still exists mostly toward the western areas where
timing (late afternoon and early evening) will be more conducive
for the convection to produce some strong wind gusts and hail.
SPC's latest day two outlook has most of the area in a marginal
risk. A deep westerly flow develops in the wake of the front for
Tuesday through Wednesday morning with dry and warm conditions.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM SUNDAY...High pressure and dry weather will continue
Wed and Wed night. Low pressure across the Gulf coastal states and
Tennessee Valley Thu is expected to reach the southern/central
Appalachians Thu night and then move slowly to the N Fri and Sat as
a vertically stacked system. The longwave upper trough is expected
to move east of the eastern Carolinas Sat with another spoke of
vorticity perhaps skirting the FA to the N Sun. Surface high
pressure will build from the NW beginning Sun. It should be noted
that although our forecast is aligned most closely with this
scenario, the models have offered very different scenarios and there
has not been good run to run consistency as of yet.
Currently, we have at least average confidence given the time range
we are forecasting for, that the risk for showers and thunderstorms
will increase in the warm sector Thu and Thu night. We will carry
the highest POPs, up to categorical, Thu night. Then, confidence in
the forecast drops below average for Fri and Sat. It is possible
that we will get dry slotted on Fri and convection will not be as
widespread as Thu night. However, with strong upper level support
still upstream and destined to rotate around the base of the trough,
and a surface cold front hanging to our W, believe at least
scattered if not numerous showers and thunderstorms will occur Fri
with lesser coverage Sat when this energy should be sweeping
offshore. Will keep POPs out of the forecast for Sun.
The risk for heavy rainfall given the magnitude and duration of deep
moisture return is high. This rain will be falling on soils that
were drenched last week and another quick round of convection will
bring additional rainfall early in the week. Thus, we will have to
watch for the potential for renewed flooding late week. Falling
river levels this week may reverse higher with the additional heavy
water load late week. The severe weather risk may also increase late
week, but it is still premature to offer any timing or threat
specifics at this time.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 18Z...High pressure offshore and a cold front approaching
from the west will keep a moist southerly flow across the area
through the valid period. These southerly winds will steadily
increase from around 10-15 kts today, to 15-20 kts tonight and
Monday, with gusts of 20-30 kts likely beginning late tonight.
These winds will continue to advect moisture into the area as
well, so SCT/BKN diurnal CU at MVFR/VFR levels will persist. A
few showers are possible as well, but are expected to be
isolated and transient enough to neglect any TAF mention. If any
site were to receive rainfall today it would most likely be
FLO, and will handle with any AMD's as required. Any showers
will erode tonight but stratus is expected to redevelop.
Forecast profiles suggest primarily MVFR stratus, but have added
some TEMPO IFR both for persistence from the previous nights
and to account for numerical guidance suggesting IFR. Stratus
will lift after sunrise on Monday.
Extended outlook...Periods of IFR/MVFR conditions are possible
in showers and thunderstorms late Monday into early Tuesday, and
again late Thursday through Friday.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...High pressure offshore and a cold front
approaching quickly from the west will drive increasing southerly
winds this period, and the Small Craft Advisory has been shifted to
begin earlier. Winds this aftn have been south at around 15 kts, and
these are expected to steadily increase overnight and on Monday.
While the direction will remain predominantly from the south, speeds
will rise to 20-25 on Monday, with gusts up to 30 kts or higher.
These winds will be the primary driver of wave heights through
Monday, and seas will climb from 2-4 ft this aftn, to 4-7 ft late
Monday thanks to a forecast 7ft/7sec southerly wave. The SCA for all
waters has been moved up to begin at 6am Monday for rapidly
increasing winds, and will persist into the short term.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...A strong southerly flow of 20-25 knots will be
in place ahead of a cold front to the west initially. Speeds may
even increase a couple of knots over 25 for a few hours before the
front moves across between about 9-12 UTC Tuesday. A west to
occasionally southwest flow of 10-15 knots will develop in the wake
of the front and persist through the end of the period. Significant
seas will also be very high early on with the strong winds, six to
ten feet then fall dramatically during the day Tuesday.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...There is a likelihood for Small Craft Advisory
conditions later Thu through Fri night. Elevated seas may linger
into Sat.
High pressure will be weakening across the waters Wed into Thu. A
cold front associated with a slow moving area of low pressure to our
W Thu and Thu night should eventually push offshore late Fri or Fri
night. The wind direction will settle on SE Wed as high pressure
loses its influence. SE winds Wed night and Thu will veer to S
by/during Thu eve. S winds should veer to SSW and SW overnight Thu
and SW Fri. The strongest winds will likely occur Thu night into
Fri, up to 20 to 25 kt. Seas will build through the period, from 3
ft Wed, to 4 to 7 ft Thu afternoon and eve, and to 6 to 9 ft
Fri.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 AM Monday to 11 AM EDT Tuesday for
AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...JDWHazardous weather outlook, Apr 30, 7:13 AM EDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 713 AM EDT Sun Apr 30 2017 AMZ250-252-254-256-011115- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 713 AM EDT Sun Apr 30 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON MONDAY TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory conditions possible Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056- 011115- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Coastal Horry-Inland Georgetown-Coastal Georgetown- 713 AM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-011115- Inland New Hanover- 713 AM EDT Sun Apr 30 2017 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Minor coastal flooding likely along portions of the lower Cape Fear River during the overnight high tide. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:14 AM EDT | Small Craft Advisory | ILM | 59 hr |
Nearby
Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.